Michigan, 2024

Tornado and Hail in Michigan, February 27 to 28, 2024

February 27 to 28, 2024 · NWS GRR · 10 events in 4 counties and zones

Record high temperatures were set across the area on February 27th, and the unseasonably warm and relatively humid airmass set the stage for an early season severe weather event. A line of severe thunderstorms moved in from the southwest |and several supercell thunderstorms developed as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Record high temperatures were set across the area on February 27th, and the unseasonably warm and relatively humid airmass set the stage for an early season severe weather event. A line of severe thunderstorms moved in from the southwest |and several supercell thunderstorms developed as well.

One long lived supercell with a persistent mesocyclone caused damage along the I-94 corridor which included an EF-1 Tornado near Marshall Michigan. Along with this supercell, a line of storms brought hail up to two and a half inches in diameter to a few locations south of I-96.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 27, 7:47 PM EST, 2 hours 20 minutes earlier. Its key messages:

  • Severe Weather Potential Remains This Evening and Tonight
  • Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday
  • Dry and Warming Trend Into The Weekend
Area forecast discussion, Feb 27, 7:47 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
747 PM EST Tue Feb 27 2024

.KEY MESSAGES...

- Severe Weather Potential Remains This Evening and Tonight

- Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday

- Dry and Warming Trend Into The Weekend

&&

.UPDATE...
Issued at 733 PM EST Tue Feb 27 2024

Adjusted POPs and Weather for tonight to match up with radar
trends and generally followed the HRRR with a line of storms
expanding eastward from the cluster of convection across northern
Illinois in an area of stronger theta-e advection. Still expect
the main threat to be large hail, but a wind threat and chance for
at least a brief QLCS-type tornado exists across the southern CWA
border.

&&

.DISCUSSION...
Issued at 336 PM EST Tue Feb 27 2024

- Severe Weather Potential Remains This Evening and Tonight

Our thinking has not changed much over the course of the last few
days and even as the event approaches we continue to believe we
will see some severe weather in the 700pm to 300am time frame
tonight. The parameter space is at levels we thought it would be
if not even a bit better. Surface based CAPE values are 2,000 j/kg
in our Southern CWA. The SPC mesoanalysis page along with current
RAP soundings in Southern Kalamazoo County show the cap has
eroded. MUCAPE values in the same 19z RAP sounding show MUCAPE
values of 2300 j/kg and 0-6km deep layer shear of 33 knots. The
shear values should increase as the low level jet moves in this
evening as does the upper level jet from the plains. Plenty of
shear will be available. Therefore, organized storms are expected
with rotating updrafts. Severe wind and hail are distinct
possibilities as are isolated tornadoes.

Regarding the tornado threat a secondary surface low looks to be
developing in the Northeast Missouri vicinity. This low is
forecast to lift northeast across Lake Michigan this evening which
may tend to lift a warm front into the southern CWA near I-94. The
warm front may become a focus for convection and the possibility
of acquiring stronger low level shear. Storm modes will be mixed
with lines and bows with a few embedded supercells as well. The
radar is expected to become active later this evening with the
most concerning time frame likely between 700pm and midnight.
Storms will continue after midnight but the may tend to be outflow
dominant by then. Bottom line...all hazards remain in play.
Watches and warnings are certainly possible this evening and
overnight.

- Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday

A very strong cold front will plow through the area late tonight
and Wednesday morning. Temperatures around daybreak across it will
range from the 50s in Detroit to the single digits in Wisconsin.
Rain water on area roads and sidewalks may flash freeze in the
400am to 1000am time frame as the cold front surges through the
area. We have issued a Winter Weather Advisory for our western two
rows of counties as this is where more snow will occur. We think a
half inch is likely in many areas with local amounts up to 1-2
inches. The rapid drop in temperatures and burst of snow will
likely result in some travel problems Wednesday morning.

To the east, a Wind Advisory will be issued for the eastern 2 rows
of counties. There will be a little bit of snow there as well, but
much less. Most locations will see a trace. A few spots may see a
half inch. The flash freeze is a possibility as well, but given
less snow we went with the bigger threat and that is the wind.
Wind gusts on Wednesday will be 40-45 mph in the west and 45 to 50
mph in the east. Some power outages are likely on Wednesday in
spots.

- Dry and Warming Trend Into The Weekend

Upper level ridging and high pressure build in through the weekend.
We'll have to watch a brief shortwave trough that moves through
Friday. At this time this system looks to track just south of our
area. Under the ridge temperatures are expected to warm each day
with pretty good agreement in the ensembles of highs in the 30s on
Thursday warming into the 60s by Sunday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 648 PM EST Tue Feb 27 2024

VFR conditions early this evening with south winds gusting to 20
to 25 knots at times along with some LLWS. A line of strong to
severe thunderstorms storms will bring IFR conditions around 03Z
to 04Z near AZO and BTL. These storms could bring wind gusts to
50 knots and hail more than one inch in diameter. The storms will
be moving through central Lower Michigan, including MKG, GRR and
LAN, as well as JXN between 04Z to 05Z. There will be scattered
showers and thunderstorms behind the line of storms through about
08Z.

A strong cold front moves through Lower Michigan around 12Z and
this is followed by strong northwest winds gusting to 40 knots at
times as well as snow showers that will bring areas of IFR
conditions across western Lower Michigan through Wednesday
afternoon.

&&

.MARINE...
Issued at 336 PM EST Tue Feb 27 2024

Multiple hazards ongoing and expected over Lake Michigan over the
next 24 to 36 hours. A Marine Dense Fog Advisory was issued early
today for the fog bank over Lake Michigan north of Holland. This
area of fog is somewhat ephemeral in that it is currently
shrinking in size after being somewhat widespread earlier this
afternoon. It is occuring due to high dew point air riding over
cold Lake Michigan waters. This will continue to be the case until
the cold front sweeps through overnight. So, the fog may be
somewhat in and out this evening but the threat remains so we will
continue the advisory.

A Small Craft Advisory is in effect now and continues into the
overnight. The SCA transitions into a Gale Warning at 100am. Winds
in the mixed layer are 40 knots over Lake Michigan so gales to
that level are expected given the well mixed air behind the cold
front. Winds should drop below Gale Force Wednesday evening, but
it will stay windy through Wednesday night.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 4 AM to 4 PM EST Wednesday for
     MIZ037-038-043-044-050-056-057-064-065-071-072.
     Wind Advisory from 7 AM to 7 PM EST Wednesday for MIZ039-040-045-
     046-051-052-058-059-066-067-073-074.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for LMZ844>849.
     Gale Warning from 1 AM to 7 PM EST Wednesday for LMZ844>849.

&&

UPDATE...Ostuno
DISCUSSION...Duke/RAH
AVIATION...Ostuno
MARINE...Duke
Hazardous weather outlook, Feb 27, 12:01 PM EST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1201 PM EST Tue Feb 27 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-280830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1201 PM EST Tue Feb 27 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this evening and tonight. Some of these
storms could become severe. The best chance for severe weather will
be near and south of Interstate 96 between 700 pm and 200 am. Large
hail, damaging winds and an isolated tornado are all possible.

Rain showers will change over to snow showers late tonight and
Wednesday morning. Temperatures will plummet behind a strong cold
front to below freezing, causing wet roads to flash freeze for the
Wednesday morning commute. Some light snow accumulations will be
likely west of U.S. Highway 131.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow showers will wind down through Wednesday. Wind gusts to 40
mph will be likely as the strong storm system pulls away.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible late this evening and during
the early overnight hours.

LMZ844>849-280830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1201 PM EST Tue Feb 27 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Conditions will be hazardous for Small Craft for today through this
evening. Gales will develop after midnight creating hazardous
conditions for all mariners.

Thunderstorms will pose a hazard to mariners on Lake Michigan
tonight, especially south of Whitehall. Strong winds, large hail and
an isolated waterspout are all possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Gales on Wednesday will gradually taper off through the day on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible late this evening and during
the early overnight hours.

NJJ/DUKE

The radar

The Grand Rapids radar (KGRR), 72 km away, was scanning. The volume nearest the first event began at 03:08 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Kalamazoo

When
February 27, 10:07 PM EST to 10:11 PM EST
Where
Kalamazoo County, 1.02 mi W of Milwood
Measured
0.75 in hail
Reported by
Public
Coordinates
42.250, -85.570

The public reported three quarters inch diameter hail near Milwood.

Hail, Van Buren

When
February 27, 10:23 PM EST to 10:25 PM EST
Where
Van Buren County, 3.44 mi SE of Decatur
Measured
0.75 in hail
Reported by
Public
Coordinates
42.080, -85.930

Three quarters inch diameter hail was reported by the public three miles southeast of Decatur.

Hail, Kalamazoo

When
February 27, 10:36 PM EST to 10:38 PM EST
Where
Kalamazoo County, 4.14 mi WSW of Texas Corners
Measured
1 in hail
Reported by
Public
Coordinates
42.170, -85.750

A severe thunderstorm produced hail up to an inch in diameter four miles south southeast of Mattawan.

Hail, Kalamazoo

When
February 27, 10:47 PM EST to 10:49 PM EST
Where
Kalamazoo County, 1.02 mi W of Milwood
Measured
0.75 in hail
Reported by
Public
Coordinates
42.250, -85.570

Three quarters inch diameter hail was reported by the public near Milwood.

Hail, Eaton

When
February 27, 10:51 PM EST to 10:53 PM EST
Where
Eaton County, 2.58 mi SE of Bellevue
Measured
0.75 in hail
Reported by
Public
Coordinates
42.420, -84.990

Three quarters inch hail was reported by the public southeast of Bellevue.

Hail, Van Buren

When
February 27, 11:20 PM EST to 11:22 PM EST
Where
Van Buren County, 1.02 mi E of Decatur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.120, -85.950

A trained spotter reported one inch diameter hail as well as wind gusts estimated at up to 70 mph.

Thunderstorm Wind, Van Buren

When
February 27, 11:26 PM EST to 11:31 PM EST
Where
Van Buren County, 3.16 mi SSW of Lawton
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
42.130, -85.880

A trained spotter three miles south southwest of Lawton reported that several trees and power lines were blown down onto county road 669 just north of 79th street. Several trees and limbs were blown down onto homes and outbuildings in the area.

Hail, Calhoun

When
February 28, 12:15 AM EST to 12:25 AM EST
Where
Calhoun County, 0.86 mi SE of Renton to 0.86 mi NW of Wattles Park
Measured
2.5 in hail
Property damage
$500,000
Reported by
Broadcast Media
Coordinates
42.270, -85.260

A supercell thunderstorm produced numerous reports of large hail ranging from an inch up to two and a half inches in diameter from near to just south of Battle Creek east northeast to Marshall.

Hail, Kalamazoo

When
February 28, 12:20 AM EST to 12:22 AM EST
Where
Kalamazoo County, 2.14 mi SSW of Climax
Measured
1 in hail
Reported by
Public
Coordinates
42.200, -85.340

The public two miles east of Scotts and south of Climax reported that hail up to an inch in diameter briefly covered the ground.

Tornado, Calhoun

When
February 28, 12:29 AM EST to 12:40 AM EST
Where
Calhoun County, 3.16 mi NNW of Marshall to 2.55 mi W of Rice Creek
Rating
EF1
Path length
5.79 mi
Path width
300 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
42.310, -84.980

A tornado touched down near sixteen and a quarter mile road and moved east northeast and uprooted or snapped hundreds of trees along its path. The tornado heavily damaged a few outbuildings and caused roof damage to a number of homes with shingles ripped off and tore away siding. The tornado ended southwest of twenty one and a half mile road and L drive north. No injuries or fatalities were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyThe tornado archive for Michigan, 2024Warnings in Michigan, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163627, 1163629, 1163609, 1163631, 1163633, 1163612, 1163622, 1163616, 1163621, 1163626.